MAUDE Adverse Event Report: MEDTRONIC CARDIOVASCULAR SENTRANT INTRODUCER SHEATH; INTRODUCER, CATHETER

MEDTRONIC CARDIOVASCULAR SENTRANT INTRODUCER SHEATH; INTRODUCER, CATHETER
Model Number SENSH2428W
Medical Device Problem Codes Difficult to Insert (1316); Device Damaged by Another Device (2915)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Other relevant device(s) are: sensh2628w; s/n: unknown; use by date: unknown; upn # (b)(4).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
An attempt was made to implant a valiant stent graft in a patient for the endovascular treatment of a 60mm fusiform thoracic aortic aneurysm.It was reported there were two double back curves in the aorta and the gothic arch.Extreme vessel tortuosity was noted in the thoracic aorta.It was reported that, during the index procedure a 24fr sentrant sheath was placed in the femoral artery to assist with delivery of all planned stent grafts.The 24fr size was chosen as the size of the primary stent graft (valiant 40x40x200).It was reported that, due to the extreme touristy of the anatomy the physician initially elected to use another manufacturer thoracic stent graft to try to straighten out the aorta in order to pass the valiant devices.It was reported that the physician went in and out of the sentrant sheath several times and found the 24fr sentrant was very tight.It was reported it required a lot of strength to get the non-mdr stent graft up and that the non-mdt stent graft could not be deployed.The physician then attempted to insert the valiant delivery system but again it was reported as extremely difficult to pass the valiant delivery system through the sentrant sheath.The 24fr sentrant sheath was then swapped for a 26fr sentrant sheath but again the physician was unable to pass the valiant delivery system.The physician then attempted to insert the valiant delivery system barebacked into the vessel however it became stuck there.A body floss technique using a snared stiff wire was used to deliver the device to the final curve however while advancing the delivery system to the target landing zone it could not get past the gothic arch.After a number of attempts and reexamination of the ct, the physician decided to abort the procedure.Per the physician the sentrant sheath could have been damaged by the non-mdt stent graft or possibly by a bur on the graft of the valiant device.No additional clinical sequelae were reported and the patient will be monitored.
 
Additional Manufacturer Narrative
Films review summary: the exact cause of the insertion and positioning difficulties encountered during implant could not be determined from the limited films provided.However, it appears likely that the tortuous thoracic anatomy may have contributed to the events.Complete pre-implant ct¿s were not provided and a comprehensive review of the patients anatomy could not be assessed.In addition, films during implant were not available and the reported events also could not be reviewed.A short (15 second) video of a pre-implant ct was returned.No scale was seen on the returned images; therefore, no vessel measurements could be performed.The film was a coronal slice showing the left side of the chest and included the entire length of the thoracic aorta, as well as the abdominal aorta down to the origin of the iliac arteries.The iliac and access vessels were not seen in the returned films and could not be assessed.The thoracic aorta was noted to be dilated and moderately calcified along nearly the entire length, as well as moderately tortuous.Two (2) acute bends were observed on the descending aorta.The more proximal bend near the level of the aortic valve implant was angulated >90 deg medially; lt-rt.After traversing to the patient¿s right side a short distance, the descending thoracic was seen sharply angulated (~90deg; rt-lt) inferiorly, and then descended essentially straight down to the visceral vessels.Note that only a single anatomical orientation was seen from this coronal slice, and any possible additional a-p angulation could not be assessed.The entire abdominal aorta was noted to be straight but extensively calcified.In addition to implanting into the tortuous and calcified anatomy, an unknown interaction between the other manufacturer¿s stent graft and the sheaths may have also contributed.An issue with the device and/or sheaths cannot be ruled out as a potential cause.However, the devices were discarded and product investigation could not be performed.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
SENTRANT INTRODUCER SHEATH
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
MEDTRONIC CARDIOVASCULAR
3576 unocal place
santa rosa CA 95403
MDR Report Key7657846
Report Number2953200-2018-00931
Device Sequence Number18878010
Product Code DYB
UDI-Device Identifier00643169150362
UDI-Public00643169150362
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K123990
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/27/2019
Device Model NumberSENSH2428W
Device Catalogue NumberSENSH2428W
Device Lot Number00129639
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2018
Initial Date Received by Manufacturer 06/11/2018
Supplement Date Received by Manufacturer07/19/2018
08/08/2018
10/24/2018
Initial Report FDA Received Date07/03/2018
Supplement Report FDA Received Date07/24/2018
10/02/2018
10/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age83 YR